I just moved to Japan and have yet to find a cardiologist, please excuse the long post. Some history: 44 years old, AMI in October 2001, 40% of my heart dead. At first, my EF was around 50%. Around Mar 2003 I stopped exercising regimen and gained weight. By Dec 2003 I went from 75 kg to 94 kg. The results of an Apr 2004 stress echo were
"clinically and electrically negative. There were no ischemic ST changes and no arrythmias. Baseline ejection fraction was 25% with normally contracting basal segments of anterolateral and posterior walls. All other segments were severely hypokinetic or akinetic. At peak heart rate his ejection fraction was 30% with a hyperdynamic wall motion of the basal segments. There were no other changes. The study was interpreted as no inducible ischemia. There was an apical aneurysm with small apical laminated thrombus. There were basal and mid anterolateral segments which showed normal contractility but otherwise all walls were severely hypokinetic to akinetic. There were mild mitral regurgitation."
This Apr I began a cardiac rehab program, am back to 77 kg and jogging 5km per day. My doctor's report before leaving Canada: "Blood pressure 102/60, pulse 70 and regular, chest clear. Jugular venous pressure low and no edema. He had an S4 and no murmurs."
Questions: Will my EF improve? Is 25% cause for concern? I have frequent palpitations but no other symptoms. Could my EF slide further despite the meds and exercise? Is there anything I can do to improve my prognosis?
Meds: Lipitor 20 daily, Altace 5 BID, Carvedilol 6.25 BID, Lasix, ASA 81.
1. Will my EF improve? It will probably not improve. There is sometimes some improvement in EF after an MI, but not 2-3 years afterward.
2. Is 25% cause for concern? At this point it boils down to risk factor modification. You need to reduce your risk of future problems as much as possible. The hardest one for people to comply with is NO SMOKING. Smoking is more dangerous if you have known coronary heart disease.
You should be on certain medications that are shown to decrease your risk of future events: beta blockers, ACEI, aspirin, aldactone if you have heart failure symptoms. Unless you have a contraindication, you should be on the highest dose of a statin that you can tolerate. I am refraining from using industry names of medications, of course we all have our preferences.
If you have an ejection fraction less than 30% and have had a heart attack, you should have an implantable defibrillator. They save lives!
3. Could my EF slide further despite the meds and exercise? It could, but if it does, you doctor should look for the reason why. It may suggest there are more blockages.
Your medications look good. I would increase the dose of carvedilol as much as you can tolerate and increase the dose of lipator (atorvastatin) as close to 80 as possible. All medication changes under the supervision of your doctor of coarse.
Look into an implantable cardiac defibrillator. It sounds like you are a candidate.
I think I already answered your 4th question above.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.